Clinical Research

Bronchial hyperreactivity in patients who cough after receiving angiotensin converting enzyme inhibitors

Br Med J (Clin Res Ed) 1988; 296 doi: http://dx.doi.org/10.1136/bmj.296.6615.86 (Published 09 January 1988) Cite this as: Br Med J (Clin Res Ed) 1988;296:86
  1. Christine E Bucknall,
  2. J Brian Neilly,
  3. Roger Carter,
  4. Robert D Stevenson,
  5. Peter F Semple

    Abstract

    Angiotensin converting enzyme inhibitors cause cough in some patients, but the mechanism of this effect is not known. Six patients in whom these inhibitors had caused cough and a further two patients in whom they were suspected to have caused worsening of bronchial asthma were studied. Nine patients in whom angiotensin converting enzyme inhibitors had not been associated with cough served as controls. In the controls lung function and bronchial reactivity were measured once; for the study patients these and the cough index were measured twice before rechallenge for two weeks with an angiotensin enzyme inhibitor and once afterwards. Rechallenge with drug for two weeks caused a significant decrease in the mean concentration of histamine causing a 35% fall in airways conductance and a significant increase in the cough index. Patients with cough showed bronchial hyperactivity compared with the controls, which increased after rechallenge with the inhibitors.

    Cough associated with converting enzyme inhibitors may be a variant of the cough in asthma.

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe